Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 70, NWS Pittsburgh, PA

July 1, 2001Mercer County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 1, 2001, 11:35 AM EDT for Mercer County, Pennsylvania. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 1, 2001, 11:35 AM EDT (15:35 UTC)
Expired
Jul 1, 2001, 12:30 PM EDT
In force
55 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Mercer County, PA

What was reported inside it

TimeReportWhereRemark
Jul 1, 11:45 AM EDTThunderstorm WindGreenville, PAThunderstorm winds downed several trees and power lines.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 3.6 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2001-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 963 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2001-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
963 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
881 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 011536
SVRPBZ

PAC085-011630-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1135 AM EDT SUN JUL 1 2001

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MERCER COUNTY IN PENNSYLVANIA

* UNTIL 1230 PM EDT

* AT 1135 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF MERCER...MOVING EAST AT z35
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR MERCER AT 1140 AM...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 9:25 AM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 1, 9:25 AM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
925 AM EDT SUN JUL 1 2001

INTERESTING DAY SHAPING UP ACRS AREA AS STRONG COLD FRONT APCHS FM
NW.  DYNAMICS IN PLACE TO SUPPORT SVR WX WITH FROPA...BUT WITH
SOMEWHAT HIGH WBZ/FRZG LVL STILL IN PLACE...NO EXCESSIVE LO-LVL
SHEAR...AND H5 WINDS > 50 KTS...STILL EXPECT THE MAIN THREAT TO BE
DAMAGING STRAIGHT-LINE WINDS.  WL UPDT ZONES TO REMOVE MORNING FOG
MENTION AND BEEF UP MENTION OF SVR TSTMS.

AS FAR AS TIMING GOES...TSTMS FIRING UP NOW OVR NERN OH/SWRN NY AND
EXPECT THEM TO MOVE INTO NWRN CORNER OF CWA BY 15Z.  06Z ETA SLOWS
DOWN SYSTEM A BIT...NOT MOVING IT OUT OF CWA TIL AFT 00Z.  DONT
EXPECT FLASH FLOODING TO BE SIG PROBLEM INITIALLY OVR NWRN CWA WITH
RELATIVELY FAST MOVEMENT OF FRONT THIS MORNING AND HIGHER FFG OF
AROUND 2.0 INCHES FOR THAT AREA...BUT CD BECOME A PROBLEM OVR SERN
CWA IF FRONT SLOWS DOWN GIVEN LOWER FFG FOR THAT AREA.

STRAGER

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, Jul 1, 10:20 AM EDT, 1 hour 15 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-011900-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1020 AM EDT SUN JUL 1 2001

...MODERATE RISK OF SEVERE THUNDERSTORMS...

A STRONG COLD FRONT APPROACHING THE AREA FROM THE NORTHWEST WILL
BRING A MODERATE RISK OF SEVERE THUNDERSTORMS TO THE AREA THIS
AFTERNOON.  THE GREATEST THREAT FROM THESE THUNDERSTORMS IS DAMAGING
STRAIGHT-LINE WINDS IN EXCESS OF 60 MPH.  LARGE HAIL IS ALSO
POSSIBLE BUT LESS LIKELY.

THIS FRONT AND ASSOCIATED THUNDERSTORMS ARE EXPECTED TO START
AFFECTING PORTIONS OF EAST CENTRAL OHIO AND WEST CENTRAL
PENNSYLVANIA BEFORE NOON...THEN WILL CONTINUE TO PUSH TO THE
SOUTHEAST AS THE AFTERNOON WEARS ON...REACHING THE SOUTHWEST CORNER
OF PENNSYLVANIA AND NORTHERN WEST VIRGINIA MOUNTAINS BY THE LATE
AFTERNOON HOURS.

IF YOU HAVE OUTDOOR ACTIVITIES PLANNED FOR THIS AFTERNOON...KEEP AN
EYE TO THE SKY FOR APPROACHING SEVERE WEATHER.  REMEMBER...LIGHTNING
CAN STRIKE THE GROUND SEVERAL MILES AHEAD OF THE ACTUAL STORM...SO
IF YOU SEE A STORM APPROACHING TAKE SHELTER IMMEDIATELY.

SKYWARN ACTIVATIOvN IS LIKELY BY EARLY THIS AFTERNOON.

STRAGER

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 12:02 PM EDTSevere Thunderstorm WarningPBZButler, Venango58 min
Jul 1, 12:40 PM EDTSevere Thunderstorm WarningPBZBeaver65 min
Jul 1, 12:49 PM EDTSevere Thunderstorm WarningPBZArmstrong56 min
Jul 1, 1:00 PM EDTSevere Thunderstorm WarningPBZButler60 min
Jul 1, 1:10 PM EDTSevere Thunderstorm WarningPBZAllegheny65 min
Jul 1, 1:28 PM EDTSevere Thunderstorm WarningPBZWestmoreland62 min
Jul 1, 1:50 PM EDTSevere Thunderstorm WarningPBZWashington55 min
Jul 1, 1:53 PM EDTSevere Thunderstorm WarningPBZIndiana67 min
Jul 1, 2:14 PM EDTSevere Thunderstorm WarningPBZAllegheny61 min
Jul 1, 2:22 PM EDTFlash Flood WarningPBZAllegheny3 hr
Jul 1, 2:29 PM EDTSevere Thunderstorm WarningPBZWestmoreland61 min
Jul 1, 2:43 PM EDTSevere Thunderstorm WarningPBZWashington62 min
Jul 1, 2:57 PM EDTSevere Thunderstorm WarningPBZGreene63 min
Jul 1, 3:12 PM EDTSevere Thunderstorm WarningPBZFayette63 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.